Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Wichita, KS

May 2, 2018McPherson County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 5:25 PM CDT for McPherson County, Marion County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 5:25 PM CDT (22:25 UTC)
Expired
May 2, 2018, 5:56 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:43 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KICT 022225
SVRICT
KSC113-115-022330-
/O.NEW.KICT.SV.W.0029.180502T2225Z-180502T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
525 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...

* Until 630 PM CDT

* At 525 PM CDT, a severe thunderstorm was located over Canton,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hillsboro, Ramona, Lehigh, Tampa, Durham, Lost Springs, Roxbury,
  Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3833 9704 3828 9743 3841 9739 3847 9751
      3861 9740 3861 9693
TIME...MOT...LOC 2225Z 227DEG 29KT 3839 9739 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
232 
WWUS53 KICT 022240
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
540 PM CDT WED MAY 2 2018

KSC113-022250-
/O.CAN.KICT.SV.W.0029.000000T0000Z-180502T2330Z/
McPherson KS-
540 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3833 9704 3834 9737 3846 9737 3861 9734
      3861 9693
TIME...MOT...LOC 2240Z 227DEG 29KT 3847 9728 

$$

KSC115-022330-
/O.CON.KICT.SV.W.0029.000000T0000Z-180502T2330Z/
Marion KS-
540 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN MARION COUNTY...

At 540 PM CDT, a severe thunderstorm was located over Durham, or 9
miles northwest of Hillsboro, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hillsboro, Ramona, Lehigh, Tampa, Durham, Lost Springs, Pilsen and
Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3833 9704 3834 9737 3846 9737 3861 9734
      3861 9693
TIME...MOT...LOC 2240Z 227DEG 29KT 3847 9728 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
939 
WWUS53 KICT 022256
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
556 PM CDT WED MAY 2 2018

KSC115-022306-
/O.CAN.KICT.SV.W.0029.000000T0000Z-180502T2330Z/
Marion KS-
556 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3833 9704 3834 9737 3846 9737 3861 9734
      3861 9693
TIME...MOT...LOC 2256Z 227DEG 29KT 3856 9715 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:29 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 2, 1:29 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
129 PM CDT Wed May 2 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 127 PM CDT Wed May 2 2018

Afternoon and evening storms are expected to be most numerous
through the evening hours or around 06Z with all facets of severe
weather possible before activity wanes or moves away from the area
after 06Z. Repeated heavy rain may cause some localized flooding
concerns, especially in areas that received heavy rainfall yesterday.

A mid/upper trough over the Southern Rockies is progged to lift
north and east toward the Central Rockies on Thursday. Meanwhile, a
dryline will remain draped across Central KS providing a focus for
deep moist convection after 18Z. The dryline is forecast to make a
more rapid eastward progress across the area on Thursday afternoon
with locations generally east of the Kansas Turnpike having the
highest probabilities for storms. Deep layer shear remains favorable
for the development of severe storms with all severe hazards
possible once again across much of southeast Kansas. The threat is
expected to move east of the area by 03-04Z.

Fri-Sat...Shortwave ridging will return to the Central Plains states
on Friday with light northerly winds, dry weather conditions and
seasonably mild temperatures in the mid and upper 70s. Low level
southerly flow will return to the area on Sat but dry weather
conditions and mild temperatures are expected with highs in the
lower 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 127 PM CDT Wed May 2 2018

A cold front is progged to move into the area on Sunday ushering
in more seasonable air through early next week. A shortwave trough
moving across the Northern Plains may bring a chance for deep
moist convection to the area Tue-Wed and maintained low pops
across much of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1152 AM CDT Wed May 2 2018

Scattered to numerous strong to severe convection will develop and
move east-northeast across parts of central and south central
Kansas late this afternoon/evening. Terminals will be amended as
needed as these storms approach and affect the area. Otherwise,
mainly VFR conditions away from convection today with cigs
lowering through the MVFR category later tonight over most areas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  66  85  53 /  70  80  20   0
Hutchinson      84  63  85  51 /  80  80  10   0
Newton          83  64  86  52 /  70  80  20   0
ElDorado        83  65  83  53 /  60  80  30  10
Winfield-KWLD   84  67  83  54 /  50  60  30  10
Russell         73  59  81  47 /  40  30  10  10
Great Bend      78  60  82  48 /  60  40  10   0
Salina          84  61  84  51 /  70  70  20  10
McPherson       84  62  84  50 /  80  80  10  10
Coffeyville     84  69  81  58 /  20  50  70  30
Chanute         84  67  82  56 /  20  60  70  30
Iola            83  66  82  56 /  20  70  60  30
Parsons-KPPF    84  69  81  57 /  20  50  70  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, May 2, 5:03 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
503 PM CDT Wed May 2 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
503 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are expected to be southwest to northeast
oriented frontal boundary across central Kansas, and move through the
I-135 corridor from Salina to the Oklahoma state line. The chances
for discrete supercells has diminished but are still possible this
evening with the storms now in a squall line orientation. The main
threat looks to be winds of 70 mph and golf ball sized hail while
the stronger supercell storms will be capable of very large hail to
baseball size and damaging straight- line winds to 75 mph. A couple
of tornadoes will be possible until sunset, especially with any
discrete storms, or on the southern end of multi-clusters and line
segments.

Locally heavy rainfall due to a period of training storms could
lead to minor low-land flash flooding late this afternoon and
evening, especially along and just north of the highway 50 corridor
in central Kansas.

Minor flooding is forecast on the Salt River near Barnard. Check
the latest flood statement for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is expected on Thursday
afternoon for locations roughly east of Interstate 35. The main
threats will be winds of 60-70 mph, golfball hail and a couple of
tornadoes.

Minor flooding on the Salt River near Barnard is forecast to linger
through Thursday night. Check the latest flood statement for
details.

A few thunderstorms are possible as we move into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, especially
south of I-70 and northwest of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 2, 4:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 ESE SOUTH HUTCHINSON  38.03N 97.93W
05/02/2018  E0.75 INCH       RENO               KS   EMERGENCY MNGR

&&
Local storm report, May 2, 5:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             8 W PRETTY PRAIRIE      37.78N 98.17W
05/02/2018  E0.75 INCH       RENO               KS   EMERGENCY MNGR

&&

KRC
Local storm report, May 2, 5:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             HUTCHINSON              38.07N 97.91W
05/02/2018  E0.75 INCH       Reno               KS   EMERGENCY MNGR

&&

KRC
Local storm report, May 2, 5:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             MCPHERSON               38.37N 97.66W
05/02/2018  E1.25 INCH       McPherson          KS   AMATEUR RADIO

            50 MPH WIND ALSO REPORTED.

&&

KRC
Local storm report, May 2, 5:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             6 SE MCPHERSON          38.31N 97.58W
05/02/2018  E0.75 INCH       MCPHERSON          KS   TRAINED SPOTTER

            50 MPH WINDS TOO.

&&

KED
Special weather statement, May 2, 5:23 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
523 PM CDT WED MAY 2 2018

KSZ067-068-082-083-022330-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
523 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Reno County in south central Kansas...
  Western Harvey County in south central Kansas...
  Western Sedgwick County in south central Kansas...
  Eastern Kingman County in south central Kansas...

* Until 630 PM CDT

* At 521 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Buhler to Haven to 6 miles east of Kingman...and moving northeast
  at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Hutchinson, Newton, Goddard, Hesston, South Hutchinson, Cheney,
  Halstead, Colwich, Buhler, Haven, Burrton, Garden Plain, Mount
  Hope, Pretty Prairie, Andale, Bentley, Norwich, Viola, Yoder and
  Murdock.

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3777 9805 3816 9794 3818 9761 3817 9733
      3749 9762 3747 9770 3747 9781 3745 9781
      3739 9808
TIME...MOT...LOC 2223Z 232DEG 37KT 3812 9773 3788 9777 3765 9799

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:07 PM CDTSevere Thunderstorm WarningICTReno, Rice39 min
May 1, 7:25 PM CDTTornado WarningICTSaline20 min
May 1, 7:28 PM CDTSevere Thunderstorm WarningICTLincoln, Russell62 min
May 1, 8:09 PM CDTTornado WarningICTLincoln19 min
May 1, 8:23 PM CDTSevere Thunderstorm WarningICTLincoln, Russell67 min
May 1, 8:29 PM CDTTornado WarningICTLincoln, Russell46 min
May 1, 8:44 PM CDTSpecial Weather StatementICTRussell31 min
May 1, 9:33 PM CDTSpecial Weather StatementICTLincoln57 min
May 2, 12:28 AM CDTRiver Flood WarningICTLincoln33 hr
May 2, 2:33 PM CDTSevere Thunderstorm WarningICTBarton72 min
May 2, 3:06 PM CDTSpecial Weather StatementICTEllsworth24 min
May 2, 3:17 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell34 min
May 2, 3:27 PM CDTSevere Thunderstorm WarningICTReno78 min
May 2, 3:39 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice81 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningICTLincoln, Saline40 min
May 2, 3:57 PM CDTAreal Flood WarningICTLincoln4 hr
May 2, 4:05 PM CDTSevere Thunderstorm WarningICTReno70 min
May 2, 4:18 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice57 min
May 2, 4:33 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 2, 4:37 PM CDTAreal Flood WarningICTReno3 hr
May 2, 4:40 PM CDTSpecial Weather StatementICTMcPherson, Saline50 min
May 2, 4:40 PM CDTSevere Thunderstorm WarningICTReno45 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningICTMcPherson29 min
May 2, 5:23 PM CDTSpecial Weather StatementICTHarvey67 min
May 2, 5:30 PM CDTSpecial Weather StatementICTHarper60 min
May 2, 5:31 PM CDTAreal Flood WarningICTKingman2 hr
May 2, 5:54 PM CDTSpecial Weather StatementICTMarion51 min
May 2, 6:00 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner60 min
May 2, 6:37 PM CDTSpecial Weather StatementICTChase23 min
May 2, 6:58 PM CDTSpecial Weather StatementICTButler, Greenwood62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.